Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 43, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 22, 2018, 2:46 AM EDT for Berkeley County, South Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2018, 2:46 AM EDT (06:46 UTC)
- Expired
- Jul 22, 2018, 3:45 AM EDT
- In force
- 59 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 108 km from the middle of the area, began a volume at 06:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 6.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 499 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1214 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
886
WUUS52 KCHS 220646
SVRCHS
SCC015-220745-
/O.NEW.KCHS.SV.W.0043.180722T0646Z-180722T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
246 AM EDT SUN JUL 22 2018
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Berkeley County in southeastern South Carolina...
* Until 345 AM EDT.
* At 246 AM EDT, a severe thunderstorm was located 14 miles north of
Givhans Ferry State Park, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Moncks Corner, Bonneau, Southern Lake Moultrie, Eadytown, Cross,
Northern Lake Moultrie, Bonneau Beach and Old Santee Canal State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3317 7990 3313 8030 3316 8031 3318 8030
3320 8033 3327 8036 3328 8034 3327 8030
3330 8025 3345 8022 3346 8015 3345 8014
3348 8015 3350 8011 3351 7999
TIME...MOT...LOC 0646Z 272DEG 23KT 3323 8029
HAIL...1.25IN
WIND...60MPH
$$
NED4 follow-up statements
381
WWUS52 KCHS 220702
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
302 AM EDT SUN JUL 22 2018
SCC015-220745-
/O.CON.KCHS.SV.W.0043.000000T0000Z-180722T0745Z/
Berkeley SC-
302 AM EDT SUN JUL 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EDT
FOR BERKELEY COUNTY...
At 302 AM EDT, a severe thunderstorm was located 14 miles northwest
of Moncks Corner, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Moncks Corner, Bonneau, Southern Lake Moultrie, Eadytown, Cross,
Northern Lake Moultrie, Bonneau Beach and Old Santee Canal State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Boaters on Lake Moultrie and the eastern portions of Lake Marion
should seek safe harbor immediately. If caught on the open water,
stay as low as possible and wear a personal flotation device.
Remember, if you can hear thunder you are at risk for being struck
by lightning.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3317 7990 3313 8030 3316 8031 3318 8030
3320 8033 3327 8036 3328 8034 3327 8030
3330 8025 3345 8022 3346 8015 3345 8014
3348 8015 3350 8011 3351 7999
TIME...MOT...LOC 0702Z 263DEG 18KT 3338 8013
HAIL...1.00IN
WIND...60MPH
$$
NED525
WWUS52 KCHS 220719
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
319 AM EDT SUN JUL 22 2018
SCC015-220745-
/O.CON.KCHS.SV.W.0043.000000T0000Z-180722T0745Z/
Berkeley SC-
319 AM EDT SUN JUL 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EDT
FOR BERKELEY COUNTY...
At 318 AM EDT, a severe thunderstorm was located 12 miles north of
Moncks Corner, moving east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Moncks Corner, Bonneau, Southern Lake Moultrie, Northern Lake
Moultrie, Bonneau Beach, Old Santee Canal State Park and Pinopolis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Boaters on Lake Moultrie should seek safe harbor immediately. If
caught on the open water, stay as low as possible and wear a
personal flotation device. Remember, if you can hear thunder you are
at risk for being struck by lightning.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3317 7990 3314 8023 3329 8015 3350 8005
3351 7999
TIME...MOT...LOC 0718Z 272DEG 23KT 3338 8000
HAIL...0.75IN
WIND...60MPH
$$
NED941
WWUS52 KCHS 220730
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
330 AM EDT SUN JUL 22 2018
SCC015-220745-
/O.CON.KCHS.SV.W.0043.000000T0000Z-180722T0745Z/
Berkeley SC-
330 AM EDT SUN JUL 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EDT
FOR BERKELEY COUNTY...
At 329 AM EDT, a severe thunderstorm was located near Moncks Corner,
moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Moncks Corner, Bonneau, Old Santee Canal State Park and Pinopolis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3317 7990 3315 8013 3322 8005 3328 8002
3337 7995
TIME...MOT...LOC 0729Z 278DEG 27KT 3324 7994
HAIL...<.75IN
WIND...60MPH
$$
NED479
WWUS52 KCHS 220737
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
337 AM EDT SUN JUL 22 2018
SCC015-220747-
/O.EXP.KCHS.SV.W.0043.000000T0000Z-180722T0745Z/
Berkeley SC-
337 AM EDT SUN JUL 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR BERKELEY COUNTY WILL EXPIRE AT
345 AM EDT...
The storm which prompted the warning has weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire. However heavy rain is still possible with this
thunderstorm.
LAT...LON 3317 7990 3315 8013 3322 8005 3328 8002
3337 7995
TIME...MOT...LOC 0737Z 272DEG 23KT 3324 7989
$$
NEDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:52 AM EDT, 54 minutes earlier.
Area forecast discussion, Jul 22, 1:52 AM EDT, 54 minutes before
Area Forecast Discussion National Weather Service Charleston SC 152 AM EDT Sun Jul 22 2018 .SYNOPSIS... An upper disturbance will move through the area tonight. Low pressure will develop over the region late Sunday, and persist until the middle of next week before dissipating. Atlantic high pressure is expected to build from the east across the region by late week. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... As of 140 AM: The remnants of a MCS will push over the inland SC counties over the next half hour. A outflow boundary was clearly seen on KCLX. New updrafts were developing along the boundary, tapping a field of weak normalized CAPE of 0.1. Near term guidance have not handled this activity well. However, the cool pool was tracking well to the east. I will limit CHC to SCHC PoPs to cover the passage of the boundary. Previous Discussion: The forecast philosophy has not changed significantly over the past few hours. Storms moving into central Georgia have been weakening as they encounter strong convective inhibition (CIN) left in the wake of the mesoscale convective system (MCS) that pushed through Georgia earlier in the day. Farther north, stronger storms are continue to flourish across the South Carolina Upstate within a better corridor of mixed-layer instability, lower CIN and upper forcing associated with shortwave energy rounding the base of the mean long-wave trough. Water vapor imagery suggests the best forcing should occur across central and eastern South Carolina over the next few hours, but convection remains rather far to the west. With deep- layer forcing and bulk shear weakening after midnight and CIN increasing with time with the loss of insolation, the window for any type of organized severe weather this far to the southeast is quickly ending. Plan to lower pops to 20-30% with the late evening, highest north of an Allendale-Hampton-Hunting Island line and remove mention of severe tstms from the Hazardous Weather Outlook. Lows from the lower 70s well inland to around 80 at the beaches look good. && .SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY/... An unsettled pattern is expected through this period as a deep upper trough/low and surface low settle southward across the SE U.S.. Chances for precipitation are expected to be above normal for much of the period, while maximum temperatures will likely be a little below normal due to upper troughing, cloud cover and higher coverage of convection. Sunday: Current model forecasts indicate that Sunday might have the lowest coverage of convection with lower deep layer RH values moving in for at least part of the day. There is a hint of afternoon sea breeze induced convection, and then possibly more later in the day/evening from the west given the upper low settling into the region. SPC does indicate a marginal risk for severe storms over the extreme south, but confidence and aerial extent too low at this time to put into grids or HWO. Sunday night through Tuesday: It is very difficult to pin down any one period where PoPs will be higher than another. At this time, it seems most logical to center highest PoPs each day during peak heating/afternoon given the upper low just to the west. Also, with deep southerly flow and ample deep layer moisture, there will be an increased potential for heavy rainfall and localized flooding. The heavy rainfall threat might be highest over the Charleston tri- county region where a surface trough/low level convergence zone sets up. Have kept generally likely PoPs for each afternoon, and then high end chance to low end likely during the night. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... The upper trough across the eastern United States will gradually weaken Wednesday into Thursday as it lifts northeast. A deep layered Atlantic ridge will then build in from the east, resulting in a somewhat drier pattern with more typical diurnal convection. && .AVIATION /06Z SUNDAY THROUGH THURSDAY/... The remnant of a MCS will track near KCHS through the pre-dawn hours, I will carry a VCSH between 7Z-10Z. Otherwise, KCHS and KSAV should remain VFR with light SW winds. Broad mid level low will settle over the southern Appalachians today. A least scattered Cu should develop across the region this afternoon, bases around 5 kft. A few thunderstorms could pass near or over the terminals late this afternoon and evening. I will highlight with a PROB30 between 22Z to 2Z. Extended Aviation Outlook: Monday through Wednesday: A deep upper trough will settle just to the west with ample moisture and forcing to produced scattered to numerous shower/thunderstorms each afternoon/evening. Expect periodic flight restrictions during this period. Thursday: The upper trough weakens and the area likely returns to more scattered afternoon convection. && .MARINE... Tonight: Southwest winds 10-15 kt with seas 2-4 ft. Will have to watch upstream convection for any impacts to mainly the Charleston County waters, but current indications are they this activity will dissipate before reaching the coast. Sunday through Thursday: The waters are expected to sit between deep low pressure over the land to the west and higher pressure well to the east. This will result in a pressure gradient that can support 10-20 knot southerly winds and seas generally 3 to 5 feet. The pressure gradient is expected to weaken by Thursday as the deep low pressure center dissipates. Scattered to numerous showers and thunderstorms are possible through at least Wednesday, then possibly becoming more scattered by Thursday. Models are indicating that the persistent southerly flow could generate seas of 6 feet by later Monday through at least Wednesday, mainly beyond 15-20 nm offshore. Thus, Small Craft Advisories may be needed for portions of the offshore by later Monday. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...NED SHORT TERM... LONG TERM... AVIATION...NED MARINE...
Hazardous weather outlook, Jul 22, 12:14 AM EDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 1214 AM EDT Sun Jul 22 2018 AMZ330-350-352-354-374-230415- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM- 1214 AM EDT Sun Jul 22 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe Thunderstorms: Severe thunderstorms are possible over the coastal waters Sunday afternoon and evening. These storms could produce wind gusts in excess of 34 knots, large hail, and frequent cloud-to-water lightning. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-230415- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 1214 AM EDT Sun Jul 22 2018 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe Thunderstorms: Severe thunderstorms may develop over the region Sunday afternoon. A few of these thunderstorms may support damaging wind and hail events. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jul 22, 2:29 AM EDT, 17 minutes before
Special Weather Statement
National Weather Service Charleston SC
229 AM EDT SUN JUL 22 2018
SCZ044-045-220715-
Inland Berkeley-Dorchester-
229 AM EDT SUN JUL 22 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES...
...MARINERS ON LAKE MOULTRIE AND EASTERN LAKE MARION SHOULD SEEK SAFE
HARBOR...
At 229 AM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Indian Field, moving east at 40 mph.
HAZARD...excessive cloud to ground lightning.
IMPACT...All outdoor activities should cease. Move indoors
immediately.
Some locations in the path of this storm include...
Indian Field, Saint George, St. George, St. Stephen, Harleyville,
Bonneau, Reevesville and Cross.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Moultrie and the eastern portions of Lake Marion
should seek safe harbor immediately. If caught on the open water,
stay as low as possible and wear a personal flotation device.
Remember, if you can hear thunder you are at risk for being struck by
lightning.
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3349 7995 3343 7987 3340 7985 3338 7979
3334 7976 3321 8002 3311 8064 3322 8071
3333 8051 3328 8049 3326 8043 3326 8036
3328 8035 3327 8030 3330 8025 3345 8022
3345 8014 3348 8015 3350 8012
TIME...MOT...LOC 0629Z 255DEG 37KT 3324 8057
NEDThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:29 AM EDT | Special Weather Statement | CHS | Berkeley | 46 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.